Psychiatry has been given the role of investigating, understanding, and treating the effects of stress, including anxiety, dysphoria, and feelings of discomfort. In addition to conventional psychotherapy models, psychiatrists worked on pharmacological therapies and consequently sedatives, anxiolytics, and hypnotics were created. By the 19th century, bromide salts, chloral hydrate, and paraldehyde were used in medicine. Subsequently, barbiturates were first synthesized for medical use in 1903, followed by meprobamate in 1950.
By 1959, the benzodiazepine chlordiazepoxide was created, giving rise to at least 3000 different benzodiazepines, of which 13 are currently marketed.
New benzodiazepines are currently being developed as well.
The therapeutic value of these agents as anxiolytics and hypnotics has been well established, and they continue to serve an important role in managing many debilitating anxiety symptoms in the context of both psychiatric disorders and medical illness. However, the toxic effects of these drugs have also been established, including various withdrawal syndromes, dependence, and tolerance.
Per the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5) published in May 2013, the appropriate diagnosis for a prolonged and problematic pattern of use of these substances would be “Sedative, Hypnotic, or Anxiolytic Use Disorder.” For acute intoxication and withdrawal, the DSM-5 diagnoses would be “Sedative, Hypnotic, or Anxiolytic Intoxication” and “Sedative, Hypnotic, or Anxiolytic Withdrawal,” respectively.
There are additional specifiers based on the severity of symptoms, remission status, and the presence of perceptual disturbances as well.
Mr. X is a 27-year-old white male with a past psychiatric history of anxiety, insomnia, and substance abuse and no past medical history who presents in the emergency department with a friend for confusion and diaphoresis.
He was recently seen at a community clinic 1 week ago for a sinus infection and was given a 10-day course of antibiotics, but did not receive his alprazolam refill. He states he has taken his antibiotics as prescribed for the past 10 days, but that his heart has been racing and his insomnia has worsened; his friend states that for the past 4 days he has been having difficulty following conversations and focusing on daily tasks. He has been off his alprazolam for 7 days because he ran out of his prescription. He denied any recent psychosocial stressors and did not endorse feelings of guilt, helplessness, or hopelessness. Furthermore, he denied any fever, nausea, vomiting, diarrhea, myalgia, abdominal cramps, and seizures. He denied any recent alcohol/illicit drug use.
Upon physical examination, he was found to be tachycardic (pulse, 110 beats/min) and hypertensive (blood pressure, 170/90 mm Hg). His medical workup, including CBC count, electrolyte panel, liver function tests, blood glucose level, and urine toxicology screen, and his lumbar puncture were within normal limits.
His mental status examination revealed a casually dressed male who appeared to be restless and irritable. His speech was normal in rate and content. His mood was subjectively anxious and objectively dysphoric, and his affect was congruent with mood. His thought form was linear and goal directed. There was no evidence of paranoid ideations/delusions. He denied any auditory or visual hallucinations. He was oriented to time, place, and person. He scored 30/30 on the Mini-Mental State Examination. He had good insight and judgment. He endorsed passive suicidal ideations. He denied any homicidal ideations.
Mr X was diagnosed with Anxiolytic Withdrawal due to recent abrupt discontinuation of benzodiazepines. He did not have symptoms suggestive of worsening infection, and there were no apparent stressors/neurovegetative symptoms to explain recurrence of depressive episode.